loading page

Posterior Reversible Encephalopathy Syndrome Secondary to Asparaginase Associated Pancreatitis in Two Pediatric Patients with Acute Leukemia
  • Amanda Scheuermann,
  • Paul Harker-Murray,
  • Lauren Pommert
Amanda Scheuermann
Medical College of Wisconsin
Author Profile
Paul Harker-Murray
Midwest Children's Cancer Center
Author Profile
Lauren Pommert
Cincinnati Children's Hospital Medical Center
Author Profile

Abstract

Asparaginase, a critical component of current pediatric acute leukemia treatment protocols, is associated with a number of serious side effects, one of which is pancreatitis. Pancreatitis can result in significant morbidity and mortality from necrosis, pseudocyst formation, hemorrhage, systemic inflammation, intestinal perforation and sepsis. Another rare complication of pancreatitis is posterior reversible encephalopathy syndrome (PRES), likely mediated by systemic inflammation secondary to pancreatic autodigestion and pro-inflammatory cytokine-mediated vascular endothelial damage. Here we review this association in the literature and report two pediatric patients with leukemia who developed PRES secondary to asparaginase-associated pancreatitis.